What is a Proton Pump Inhibitor or PPI? A PPI is type of medication belonging to a class of antisecratory compounds that suppress gastric acid secretion by specific inhibition of H+/K+ ATPase enzyme system at the secretory surface of the gastric parietal cell. This translates to: a medicine that aids to prevent stomach acid from being released, which, in effect helps to prevent acid reflux and promotes the healing of the mucous lining of the stomach deteriorated by ulcers.
How do these medicines work? They block the final step of acid production1 and indirectly allow the gastric mucosa to begin healing. Ulcers can be created by a number of reasons, some common reasons including: infection of the stomach by Helicobacter Pylori, NSAID induced mucosa erosion, and radiation treatments. If you eat foods that are particularly irritating to the stomach, such as spicy foods or alcohol, you may experience discomfort such as mild nausea, abdominal pain, a burning sensation in the chest or throat; these are symptoms of heartburn, and experiencing this repeatedly has potential to result in ulcerations, Barret’s syndrome, GERD, and other various issues. Sometimes lifestyle and diet changes can alleviate these symptoms and stop progression, but it is always good sense to make mention of this to your primary care physician.
The issue of this controversy is the prolonged use of PPI and health concerns related to such therapies. Some sources state that prolonged use is contraindicated in patients due to an inhibitory effect on the absorption of calcium, increased fracture risk, and Clostridium Difficile infection.
It has long been stated that calcium supplements are most effective in absorption upon high levels of H+ or acid in the stomach. This helps to solubilize the relatively insoluble forms of calcium supplements (Calcium Carbonate, CaCO3). Proton Pump Inhibitors actions effectively decrease the acid level in the stomach, and by this principle is thought that use of these medicines, over time, could potentially cause calcium deficiency. This calcium deficiency could lead to increased fracture risk. There has been evidence that have displayed that calcium absorption may not be dependent on the acid in the stomach.
Clostridium Difficile is a gram positive bacteria that can exist in a spore form. This quality makes it very difficult to kill as it can survive hand sanitizer. Infections of C. Difficile can be linked to two causes: antibiotic associated diarrhea and/or ingestion. This is generally an issue for elderly in long term care. It is not clear, nor is there any decisive evidence, that PPI’s increase the risk for C. Difficile infection.
Check with your physician if you have taken a Proton Pump Inhibitor for an extended period of time; inquire about bone health and calcium supplements. If you are taking antibiotics and omeprazole, talk to your doctor about the benefits of adding a probiotic to your therapy in order to prevent Clostridium Difficile colonization.
Jeremy KW Spiewak, Pharmacy Intern, CPhT, MA RPhT, BA Chemistry, Doctor of Pharmacy Candidate at Massachusetts College of Pharmacy and Health Sciences
Maryann Mackowiak, RN, CPhT, MA RPhT
Aileen Lemoine, MA RPh, BS Pharmacy
Levoxyl® Voluntarily Recalled at the Pharmacy Level
Pfizer has conducted a careful risk assessment and has determined that there is little to no risk of any adverse health events due to this packaging defect. Regardless, Pfizer, King, and the FDA have worked together and decided to voluntarily recall at the pharmacy level, all Levoxyl strengths.Click Here to Read More
Bo-Linn et al. C. (1984), An Evaluation of the Importance of Gastric Acid Secretion in the Absorption of Dietary Calcium. Department of Internal Medicine, Baylor University Medical Center, Dallas, Texas 75246, v. 73: 640-647.
Chahine, Elias and Sucher, Allana. “An Update on Clostridium Difficile.” Drug Topics. Dec 2010: 30-39.
Pharmacist’s Letter. Letter 7 Ed. Jeff M. Jellin. v 26. Stockton: Therapeutic Research Company, 2010. 001-06.
Proton Pump Inhibitors. Drug Facts and Comparisons® eAnswers [online]. 2010. Available through Wolters Kluwer Health, Inc. Accessed October 21, 2010
Wood, R. J. and Serfaty-Lacrosniere, C. (1992), Gastric Acidity, Atrophic Gastritis, and Calcium Absorption. Nutrition Reviews, 50: 33–40.
Original Published:October 2010